Dear OncoLink "Ask The Experts,"
My daughter had a M.U.D. bone marrow transplant 12 years ago to treat acute myelogenous leukemia. She is free of most GVH symptoms with one exception. She has frequent and sporadic muscle cramping throughout her extremities and occasionally in her abdominal muscles. Initially it seemed to worsen with increased sodium intake, and was relieved only by 1 mg of Ativan. We have tried increasing her magnesium and potassium via supplements, but it hasn't been effective. Currently the cramping is worsening, no matter what her sodium intake, and no one seems to be interested in diagnosing why this is occurring. Have you encountered this in BMT patients? What is it and how is it treated?
David Porter, MD, Professor of Medicine and Director of the Allogeneic Stem Cell Transplant Program at the University of Pennsylvania responds:
Muscle cramping after BMT is not unusual. At times, it is related to electrolyte imbalance. Tacrolimus, Cyclosporin or even steroids can potentially make it worse. Fluid hydration and normalizing magnesium and potassium are important. Ativan is probably helpful to treat the symptoms, but this cramping can be very difficult to treat.
Things that may help relieve the cramping include: walking (if the cramp is in a leg) or moving and stretching the affected areas, taking hot showers or baths, and increasing fluid intake (non-alcoholic, non-caffeinated beverages). Strengthening the muscles through regular exercise may also help. Few medications have had good success in relieving cramps, and those that have been used are originally designed to treat other conditions, which may cause unwanted side effects when they are used for cramp treatment.
A rare complication of transplant is myositis, a generalized inflammation of the muscle tissue. Myositis is most often seen in conjunction with chronic GVHD. The most common symptoms include proximal extremity muscle weakness and aches (the proximal muscles are those closest to the body, in the thigh or upper arm, for example). Some patients may have fever, difficulty swallowing and inflammation, thickening and/or tenderness of the skin around the affected muscles. Most patients will have an elevated CPK (creatinine phosphokinase, a blood test for an enzyme that is elevated in the presence of muscle damage). The majority of cases improve on immunosuppressive therapy, although given the relative infrequency of the condition,there is no standard treatment.
This case does not sound like myositis, but one should always discuss this possibility with the treating physician(s).Imprima English
Dec 7, 2010 - Rituximab may be a better option than watchful waiting in some lymphoma patients, and a new treatment option appears effective for relapsed or refractory Hodgkin's lymphoma, according to two studies being presented at the annual meeting of the American Society of Hematology, held from Dec. 4 to 7 in Orlando, Fla. Other research being presented will highlight new options for the standard treatment of advanced asymptomatic follicular lymphoma; mantle cell lymphoma; and early, unfavorable Hodgkin's disease.
Jul 9, 2010
Jun 17, 2011
Jan 7, 2014